Minnesota, 2009

Flooding in Minnesota, May 25 to 28, 2009

May 25 to 28, 2009 · NWS FGF · 2 events in 2 counties and zones

Rain fell across the far northern Red River Valley into the Lake of the Woods area, starting late Sunday night (24th) and continuing into Monday night (25th). Over this 24 hour period, the rainfall was not particularly heavy, but it was steady.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Rain fell across the far northern Red River Valley into the Lake of the Woods area, starting late Sunday night (24th) and continuing into Monday night (25th). Over this 24 hour period, the rainfall was not particularly heavy, but it was steady. The rain fell on a fairly saturated area, as most spring overland and river flooding had just ended in these two areas. Rainfall totals across the area generally ranged from 2.00 to 3.50 inches. Several rural roads were washed out or temporarily closed due to overland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 7:45 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 25, 7:45 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT MON MAY 25 2009

.DISCUSSION...
FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN TRENDS.

SURFACE LOW CENTERED OVER SE CORNER OF ND TO CONTINUE TO PROPAGATE
SLOWLY NE OVERNIGHT INTO N CENTRAL MN BY MORNING. BACK EDGE OF PCPN
BAND OVER WESTERN VALLEY WITH EASTWARD MOTION OF 10 TO 15KT. FAR
WESTERN FA LIKELY TO SEE ISOLD -SHRA AT BEST AND WILL BE ABLE TO
TRIM POPS OVER WESTERN FA REMAINDER OF EVENING. AIRMASS ACROSS
SOUTHERN FA BECOMING MORE STABLE WITH NO LIGHTNING STRIKES NOTED
LAST LAST HALF HOUR SO ONLY EXPECT ISOLD T POTENTIAL REMAINDER OF
NIGHT.
FROM SFC LOW WELL DEFINED E-W ORIENTED WARM FRONT BISECTING MN PTN
OF FA. FAR SE FA WILL LIKELY REMAIN IN WARM SECTOR GOOD PORTION OF
THE OVERNIGHT AND WILL HAVE WARMEST TEMPERATURES. FAR NW FA WILL SEE
COOLEST READINGS AND WITH LOW T/TD SPREAD/AND RECENT SIGNIFICANT
RAINFALL WILL MAINTAIN BR POTENTIAL ESPECIALLY IF SOME CLEARING CAN
WORK IN LATER TONIGHT.  WILL MAKE NECESSARY ABOVE MENTIONED
ADJUSTMENTS WITH REMAINING FORECAST PARAMETERS IN GOOD SHAPE.

&&

.AVIATION...MVFR (EMBEDDED IFR) CIGS FROM VALLEY WEST AND MODELS DO
SHOW THIS LOW-LEVEL MOISTURE SPREADING INTO ALL TAF SITES AFTER THE
SURFACE LOW PRESSURE MOVES EAST. AS A RESULT EXPECT CIGS TO
GRADUALLY LOWER FROM VALLEY EAST TAF SITES OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 25, 5:44 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON MAY 25 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON MAY 25 2009

...SIGNIFICANT RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE
THIS AFTERNOON INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY
AND TONIGHT ACROSS NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. SCATTERED RAINFALL AMOUNTS UP TO 2 INCHES MAY BE
POSSIBLE ALONG AND NORTH OF A COOPERSTOWN TO GRAND FORKS TO
WASKISH LINE. AREAS SOUTH OF THIS LINE MAY RECEIVE UP TO AN INCH
OF RAINFALL.

IN ADDITION...WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE
GENERALLY ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO FERGUS
FALLS LINE. LARGE HAIL AND DAMAGING WINDS TO 60 MPH ARE THE
PRIMARY THREATS WITH THESE THUNDERSTORMS. HOWEVER...AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL
MINNESOTA TUESDAY MORNING. A CHANCE OF THUNDERSTORMS WILL ONCE
AGAIN OCCUR ON SATURDAY.

SOME RIVER FORECAST POINTS MAY RISE ABOVE MINOR FLOOD STAGE THIS
WEEK DUE TO THE RAINFALL FROM MONDAY AND HIGH BASE FLOWS REMAINING
FROM THE FLOODS EARLIER THIS SPRING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 9 PM THIS
AFTERNOON AND EVENING. WEATHER OBSERVERS ARE ENCOURAGED TO CALL
IN RAINFALL TOTALS.

BRAMER

In the hours before

Local storm report, May 25, 5:21 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       NEKOMA                  48.58N 98.38W
05/25/2009  M3.50 INCH       CAVALIER           ND   TRAINED SPOTTER

            3.5 INCHES OF RAIN SINCE START OF EVENT

&&

PJS
Local storm report, May 25, 6:08 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
708 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       EDINBURG                48.50N 97.86W
05/25/2009  M2.71 INCH       WALSH              ND   CO-OP OBSERVER

            2.71 INCHES AS OF 7 PM AND STILL RAINING

&&

PJS
Local storm report, May 25, 6:38 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HEAVY RAIN       4 N PARK RIVER          48.45N 97.74W
05/25/2009  M2.46 INCH       WALSH              ND   TRAINED SPOTTER

            REPORT FROM ARB OBSERVER 849. 1.90 INCHES SINCE 8 AM

&&

PJS
Local storm report, May 25, 7:34 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
834 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HEAVY RAIN       CONCRETE                48.75N 97.93W
05/25/2009  E3.50 INCH       PEMBINA            ND   PUBLIC

            REPORT PASSED THROUGH WDAZ

&&

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kittson

When
May 25, 9:09 PM CST to May 28, 2:47 PM CST
Where
Kittson County, 1.14 mi NE of St Vincent Jct to 0.45 mi SSW of Robbin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.980, -97.160

Flood, Roseau

When
May 26, 9:17 AM CST to May 28, 2:46 PM CST
Where
Roseau County, 16.63 mi WNW of Duxby to 1.14 mi S of Pelan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.990, -96.390

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162075, 162076.